Indiana, 2025

Hail and Damaging Winds in Indiana, March 30, 2025

March 30, 2025 · NWS LMK · 6 events in 5 counties and zones

On March 30th, a surface low along with the system's cold front dropped southeast from eastern Iowa through southern Indiana and central Kentucky. This resulted in a northeast to southwest oriented line of convection ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On March 30th, a surface low along with the system's cold front dropped southeast from eastern Iowa through southern Indiana and central Kentucky. This resulted in a northeast to southwest oriented line of convection ahead of the front. The added shear from the surface low resulted in organized storms that produced damaging winds and severe hail across southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 2:25 PM EST, 4 hours 9 minutes earlier. Its key messages:

  • * Severe storms expected this evening into tonight, which will be capable of all severe hazards (wind, hail, tornado, locally heavy downpours). Some of these hazards may bring significant damage. * Another strong low pressure system is expected to bring windy conditions to the region Wednesday, and thunderstorms, possibly severe, Wednesday evening into Wednesday night. * Additional showers and storms are expected to continue from Thursday into the weekend. There is increasing concern for a high- impact heavy rainfall and flooding event across the lower Ohio and Tennessee valleys from Wednesday night through next weekend.
Area forecast discussion, Mar 30, 2:25 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
325 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

* Severe storms expected this evening into tonight, which will be
  capable of all severe hazards (wind, hail, tornado, locally heavy
  downpours). Some of these hazards may bring significant damage.

* Another strong low pressure system is expected to bring windy
  conditions to the region Wednesday, and thunderstorms, possibly
  severe, Wednesday evening into Wednesday night.

* Additional showers and storms are expected to continue from
  Thursday into the weekend. There is increasing concern for a high-
  impact heavy rainfall and flooding event across the lower Ohio and
  Tennessee valleys from Wednesday night through next weekend.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 325 PM EDT Sun Mar 30 2025

Storms fired earlier this afternoon across central Illinois and
southern Missouri in a very moist and moderately unstable atmosphere
ahead of a pair of small 500mb short wave troughs curling around the
main upper trough over the Midwest. The storms over central Illinois
are expected to primarily head northeastward into central and
northern Indiana. Storms over southern Missouri will pose the
greater threat for southern Indiana and central Kentucky as they
push eastward late this afternoon and arrive in the middle Ohio
Valley early this evening, possibly linking up with storms over
central Indiana. The storms are expected to intensify as they
congeal into a line ahead of a 5H speed max and in a corridor of
1.30" precipitable water and 1000-1500 J/kg MLCAPE. As has been
advertised for several days now, all severe modes are in play,
including tornadoes associated with any bowing segments that form
within the line. Damaging winds, again most likely with bowling line
segments, are the primary threat. The storms will be very efficient
rain producers and will certainly cause torrential downpours,
possibly leading to local flash flooding problems. However, overall
the storms are expected to be progressive enough so that widespread
flooding is less likely. The greatest threat of flooding will be in
spots that happen to get hit repeatedly by storms.

Severe storms should push east of central Kentucky shortly after
midnight, with general rain and embedded thunder lingering through
sunrise, particularly over southern and eastern sections of central
Kentucky. Southern Kentucky will likely stand the best chance of
local flooding as a result.

On Monday showers will gradually push off to the east, with most
places dry by afternoon. Clouds, morning rain, and a post-frontal
air mass will lead to cooler temperatures with afternoon readings
mostly in the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 325 PM EDT Sun Mar 30 2025

===== Brief Break in Active Weather Monday Night =====

Upper level zonal flow will be taking over Monday night as the upper
trough axis shifts to the east of the Ohio Valley, which will bring
a brief break in active weather for the beginning of the long term
forecast period. At the sfc, high pressure will track across the
Great Lakes, which will influence a CAA regime across our area
overnight and into the morning. A mix of sun and clouds in the
afternoon on Tuesday, along with increasing low-level WAA, will
result in temps reaching the low to mid-60s.

===== Additional Severe Weather Threats =====

Confidence is increasing for additional high-impact weather across
the area for Wednesday and Thursday. By the mid-week, longwave
troughing will expand across the entire western half of the country,
with strong shortwaves or deepening mid-level lows riding in the
general southwest upper flow across the Ohio Valley. The first of
these shortwaves will eject from northeast NM across the central
Plains Tuesday night. Cyclogenesis and mid-level height falls from
the Plains eastward to the Mississippi valley will promote
strengthening southerly flow and WAA Tuesday night into the day on
Wednesday. Wednesday should be a warm day with highs in the low 80s,
and also windy as a 50kt LLJ mixes down. NBM 24-hr probabilities of
max gusts over 40 mph still indicates a 50-60% chance across the
forecast area.

As the primary sfc low spins across the High Plains, a warm front
extending eastward will lift through the region, increasing our
isentropic ascent Tuesday night and Wednesday morning. By the
afternoon, however, a possible dry period may take place as the warm
sector spreads across the area. This will allow for our low 80
degree temps and sfc dewpoints in the 60s to help destabilize our
environment, potentially seeing upwards of 2000 J/kg of SBCAPE.
Convection will be most likely by the late Wednesday afternoon and
especially into the evening and nighttime hours. Discrete convective
modes would be favored initially, with upscale growth into some sort
of QLCS appears possible as convection moves east Wednesday evening
into the night. All severe hazards are on the table Wednesday
afternoon into Wednesday night, and the overall severe potential
should begin to decrease east of the I-65 corridor as we get later
into the nighttime hours.

The cold front will likely get hung up across the region as we get
into Thursday, which sets up a strong baroclinic zone stretching
from Texas, through the mid-Mississippi River Valley, and up into
the Mid-Atlantic region. Guidance continues to place our area on the
warm side of the frontal zone, which will keep repeating rounds of
convection ongoing through the end of the week. SPC has drawn an
area of focus to keep tabs on for Thursday, but by the end of the
week the concern could be shifting to more of a significant hydro
risk.

===== Concerning Rainfall Amounts Over The Next 7 Days =====

The pattern later this week into next weekend is particularly
concerning for heavy rainfall and flash flooding across the lower
Ohio and Tennessee valleys, as strong moisture transport across the
region combined with the baroclinic zone supports a heavy rain axis
across the region.

As stated in the previous discussion, the air mass south of this
boundary will be unusually moist and unstable. ECMWF ensemble mean
precipitable water values Thursday into Friday exceed the maximum of
model climatology, with a narrow swath of PW exceeding 1.75" across
the area. Model soundings show that while the near-sfc layer should
be stable, lingering elevated instability could allow for
convectively-enhanced rainfall Thursday into Friday. On top of all
this, soundings also show deep warm cloud layers (wet-bulb zero
heights 12-13 kft), suggesting more efficient warm rain processes
may be at play.

Multiple ensemble indices highlight the concern for heavy
rainfall/flooding issues across the region. The 29/12Z ECMWF Extreme
Forecast Index is around 0.9 with a shift of tails of 5 (!) on
Thursday. This suggests high confidence in unusually heavy rainfall
amounts with the highest ensemble members showing extremely
anomalous rainfall amounts. On top of this, on Friday, the EFI is
around 0.8 with a shift of tails of 1, indicating medium-high
confidence in anomalously heavy rainfall with that additional signal
of some highly anomalous outliers. Ensemble 25th-75th percentile 7-
day QPF amounts range from 5-9" in a swath from western TN up into
western and central KY, broadly in line with the WPC 7-day QPF
totals. As a result of this multi-day heavy rainfall threat which
could lead to significant flooding impacts, have coordinated with
WPC on the issuance of a Day 4/moderate risk for excessive rainfall
for mainly western kentucky. This is in addition to the moderate
risk already highlighted on Day 5/Thursday).

With all this being said, as the system is still 4-5 days away,
subtle shifts in the swath of heaviest rainfall are likely, and the
greatest threat area may need to be modified. However, make sure to
monitor the latest forecast updates over the next several days given
the potential for a high-impact flooding event across the lower
Ohio/TN valley.

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 125 PM EDT Sun Mar 30 2025

Widely scattered thunderstorms are expected to pop this afternoon,
followed by a squall line this evening/early tonight with very
strong wind gusts, torrential rainfall, hail, and tornadoes all
possible. Ahead of the storms, southerly winds will be a bit gusty
today with gusts over 20 kt. Behind the storms MVFR ceilings are
expected to set in and remain into Monday morning with winds coming
in from the WNW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...13
LONG TERM...CJP
AVIATION...13
Hazardous weather outlook, Mar 30, 2:32 PM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EDT Sun Mar 30 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
332 PM EDT Sun Mar 30 2025 /232 PM CDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

A line of severe thunderstorms will sweep through central Kentucky
and southern Indiana from west to east this evening and overnight
ahead of a strong cold front. These storms may produce significant
damaging winds in excess of 70 mph, tornadoes, torrential rainfall,
and possibly large hail. Significant tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong non-thunderstorm winds are expected on Wednesday, with gusts
exceeding 40 mph likely. Another round of severe storms is possible
Wednesday evening into Wednesday night. Damaging winds, large hail,
and tornadoes will again be possible.

Multiple rounds of showers and thunderstorms are expected Wednesday
through early next weekend. There is increasing potential for a
significant flooding event across the region, especially as we go
later into the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this evening and overnight,
until the line of storms exits to the east shortly after midnight.

Spotter activation will likely be needed Wednesday afternoon and
night.

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move to the northeast around 45 to 55 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Special weather statement, Mar 30, 3:52 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
352 PM CDT Sun Mar 30 2025

KYZ027-061-302115-
Grayson KY-Butler KY-
352 PM CDT Sun Mar 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTLER AND
SOUTHWESTERN GRAYSON COUNTIES THROUGH 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgantown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgantown, Casey, Lee, Caneyville, Monford, Aberdeen, Flener,
Tilford, Brooklyn, and Do Stop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3744 8658 3742 8644 3732 8645 3732 8647
      3728 8645 3726 8645 3719 8667 3724 8673
TIME...MOT...LOC 2051Z 227DEG 21KT 3725 8666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Mar 30, 6:23 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
723 PM EDT Sun Mar 30 2025

INZ076-084-302345-
Crawford IN-Orange IN-
723 PM EDT Sun Mar 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAWFORD AND
SOUTHEASTERN ORANGE COUNTIES THROUGH 745 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong thunderstorm near
English, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
English, Marengo, Beechwood, Valeene, West Fork, Switzer Crossroads,
Bacon, Sulphur, Curby, and Grantsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM EDT for south central
Indiana.

&&

LAT...LON 3843 8631 3842 8631 3842 8629 3841 8626
      3840 8626 3818 8644 3819 8646 3821 8646
      3821 8656 3847 8642
TIME...MOT...LOC 2323Z 210DEG 36KT 3826 8646

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Mar 30, 6:26 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
726 PM EDT Sun Mar 30 2025

INZ076-077-084-310000-
Crawford IN-Orange IN-Washington IN-
726 PM EDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAWFORD...ORANGE
AND WASHINGTON COUNTIES THROUGH 800 PM EDT...

At 726 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Paoli to 9 miles northwest
of English. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salem, Paoli, Orleans, Stampers Creek, Campbellsburg, Hardinsburg,
Little York, Livonia, Saltillo, and Smedley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM EDT for south central
Indiana.

&&

LAT...LON 3876 8603 3877 8602 3876 8601 3876 8599
      3875 8598 3876 8596 3876 8594 3875 8592
      3875 8590 3871 8589 3846 8607 3838 8668
      3841 8668 3869 8644 3869 8631 3874 8631
      3877 8615 3877 8610 3878 8609
TIME...MOT...LOC 2326Z 260DEG 50KT 3867 8640 3840 8662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RJS

The radar

The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dubois

When
March 30, 6:34 PM EST
Where
Dubois County, 2.63 mi NE of Maltersville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.380, -86.850

Thunderstorm Wind, Washington

When
March 30, 6:55 PM EST
Where
Washington County, 2.21 mi ESE of Organ Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.471, -86.131

A tree was blown down across Horners Chapel Road at Palmyra Road in the Organ Springs area.

Thunderstorm Wind, Jefferson

When
March 30, 7:15 PM EST
Where
Jefferson County, 2.43 mi SSE of Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.838, -85.282

Multiple trees were blown down near Canaan, including near the intersection of Halls Ridge Road and Lower Dry Fork Road.

Hail, Crawford

When
March 30, 7:17 PM EST
Where
Crawford County, 1.38 mi N of Marengo
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -86.350

Thunderstorm Wind, Clark

When
March 30, 7:20 PM EST
Where
Clark County, 0.64 mi WNW of Otisco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.533, -85.681

A tree was blown down on the 900 block of Leon Prall Road near Otisco.

Hail, Dubois

When
March 30, 7:35 PM EST
Where
Dubois County, 2.68 mi NE of Maltersville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.381, -86.850

Ping pong ball size hail was observed east of Jasper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246459, 1246130, 1246129, 1246460, 1246131, 1246132.